Electronic Journal of Probability

Triple and simultaneous collisions of competing Brownian particles

Andrey Sarantsev

Full-text: Open access

Abstract

Consider a finite system of competing Brownian particles. They move as Brownian motions with drift and diffusion coefficients depending on their ranks. This includes the case of asymmetric collisions, when the local time of any collision is distributed unevenly between the two colliding particles, see Karatzas, Pal and Shkolnikov (2012). A triple collision occurs if three particles occupy the same site at a given moment. This is sometimes an undesirable phenomenon. Continuing the work of Ichiba, Karatzas and Shkolnikov (2013), we find necessary and sufficient condition for absense of triple collisions. We also prove sufficient conditions for absense of quadruple collisions, of quintuple collisions, and so on. Our method is reduction to reflected Brownian motion in the positive multidimesnional orthant hitting non-smooth parts of the boundary and, more generally, edges of the boundary of certain low dimension.

Article information

Source
Electron. J. Probab., Volume 20 (2015), paper no. 29, 28 pp.

Dates
Accepted: 19 March 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465067135

Digital Object Identifier
doi:10.1214/EJP.v20-3279

Mathematical Reviews number (MathSciNet)
MR3325099

Zentralblatt MATH identifier
1321.60213

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60J65: Brownian motion [See also 58J65] 60H10: Stochastic ordinary differential equations [See also 34F05]

Keywords
Reflected Brownian motion competing Brownian particles triple collisions gap process asymmetric collisions

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Sarantsev, Andrey. Triple and simultaneous collisions of competing Brownian particles. Electron. J. Probab. 20 (2015), paper no. 29, 28 pp. doi:10.1214/EJP.v20-3279. https://projecteuclid.org/euclid.ejp/1465067135


Export citation

References

  • Banner, Adrian D.; Fernholz, Robert; Karatzas, Ioannis. Atlas models of equity markets. Ann. Appl. Probab. 15 (2005), no. 4, 2296–2330.
  • Bapat, R. B.; Raghavan, T. E. S. Nonnegative matrices and applications. Encyclopedia of Mathematics and its Applications, 64. Cambridge University Press, Cambridge, 1997. xiv+336 pp. ISBN: 0-521-57167-7
  • Berman, Abraham; Plemmons, Robert J. Nonnegative matrices in the mathematical sciences. Revised reprint of the 1979 original. Classics in Applied Mathematics, 9. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1994. xx+340 pp. ISBN: 0-89871-321-8
  • Bramson, Maury; Dai, J. G.; Harrison, J. M. Positive recurrence of reflecting Brownian motion in three dimensions. Ann. Appl. Probab. 20 (2010), no. 2, 753–783.
  • Budhiraja, Amarjit; Lee, Chihoon. Long time asymptotics for constrained diffusions in polyhedral domains. Stochastic Process. Appl. 117 (2007), no. 8, 1014–1036.
  • Chatterjee, Sourav; Pal, Soumik. A phase transition behavior for Brownian motions interacting through their ranks. Probab. Theory Related Fields 147 (2010), no. 1-2, 123–159.
  • Chen, Hong. A sufficient condition for the positive recurrence of a semimartingale reflecting Brownian motion in an orthant. Ann. Appl. Probab. 6 (1996), no. 3, 758–765.
  • da Fonseca, C. M.; Petronilho, J. Explicit inverses of some tridiagonal matrices. Linear Algebra Appl. 325 (2001), no. 1-3, 7–21.
  • Dai, Dzh. G.; Vil'yams, R. Dzh. Existence and uniqueness of semimartingale reflecting Brownian motions in convex polyhedra. (Russian) Translated from the English by L. V. Bogachev. Teor. Veroyatnost. i Primenen. 40 (1995), no. 1, 3–53; translation in Theory Probab. Appl. 40 (1995), no. 1, 1–40 (1996)
  • Dupuis, Paul; Williams, Ruth J. Lyapunov functions for semimartingale reflecting Brownian motions. Ann. Probab. 22 (1994), no. 2, 680–702.
  • Fernholz, Robert; Ichiba, Tomoyuki; Karatzas, Ioannis. A second-order stock market model. Ann. Finance 9 (2013), no. 3, 439–454.
  • Fernholz, E. Robert; Ichiba, Tomoyuki; Karatzas, Ioannis. Two Brownian particles with rank-based characteristics and skew-elastic collisions. Stochastic Process. Appl. 123 (2013), no. 8, 2999–3026.
  • Robert Fernholz and Ioannis Karatzas. Stochastic portfolio theory: an overview. Handbook of Numerical Analysis, 15:89–167, 2009.
  • Patrik L. Ferrari, Herbert Spohn, and Thomas Weiss. Scaling limit for brownian motions with one-sided collisions. 2013. Preprint. Avaliable at arXiv:1306.5095.
  • Harrison, J. M.; Williams, R. J. Brownian models of open queueing networks with homogeneous customer populations. Stochastics 22 (1987), no. 2, 77–115.
  • Harrison, J. M.; Williams, R. J. Multidimensional reflected Brownian motions having exponential stationary distributions. Ann. Probab. 15 (1987), no. 1, 115–137.
  • Harrison, J. Michael. The diffusion approximation for tandem queues in heavy traffic. Adv. in Appl. Probab. 10 (1978), no. 4, 886–905.
  • Harrison, J. Michael; Reiman, Martin I. On the distribution of multidimensional reflected Brownian motion. SIAM J. Appl. Math. 41 (1981), no. 2, 345–361.
  • Harrison, J. Michael; Reiman, Martin I. Reflected Brownian motion on an orthant. Ann. Probab. 9 (1981), no. 2, 302–308.
  • Hobson, D. G.; Rogers, L. C. G. Recurrence and transience of reflecting Brownian motion in the quadrant. Math. Proc. Cambridge Philos. Soc. 113 (1993), no. 2, 387–399.
  • Horn, Roger A.; Johnson, Charles R. Matrix analysis. Corrected reprint of the 1985 original. Cambridge University Press, Cambridge, 1990. xiv+561 pp. ISBN: 0-521-38632-2
  • Hu, G. Y.; O'Connell, R. F. Analytical inversion of symmetric tridiagonal matrices. J. Phys. A 29 (1996), no. 7, 1511–1513.
  • Ichiba, Tomoyuki. Topics in multi-dimensional diffusion theory: Attainability, reflection, ergodicity and rankings. Thesis (Ph.D.)-Columbia University. ProQuest LLC, Ann Arbor, MI, 2009. 188 pp. ISBN: 978-1109-34540-7
  • Ichiba, Tomoyuki; Karatzas, Ioannis. On collisions of Brownian particles. Ann. Appl. Probab. 20 (2010), no. 3, 951–977.
  • Ichiba, Tomoyuki; Karatzas, Ioannis; Shkolnikov, Mykhaylo. Strong solutions of stochastic equations with rank-based coefficients. Probab. Theory Related Fields 156 (2013), no. 1-2, 229–248.
  • Ichiba, Tomoyuki; Pal, Soumik; Shkolnikov, Mykhaylo. Convergence rates for rank-based models with applications to portfolio theory. Probab. Theory Related Fields 156 (2013), no. 1-2, 415–448.
  • Ichiba, Tomoyuki; Papathanakos, Vassilios; Banner, Adrian; Karatzas, Ioannis; Fernholz, Robert. Hybrid atlas models. Ann. Appl. Probab. 21 (2011), no. 2, 609–644.
  • Kamae, T.; Krengel, U.; O'Brien, G. L. Stochastic inequalities on partially ordered spaces. Ann. Probability 5 (1977), no. 6, 899–912.
  • Ioannis Karatzas, Soumik Pal, and Mykhaylo Shkolnikov. Systems of brownian particles with asymmetric collisions. 2012. Preprint. Available at arXiv:1210.0259v1.
  • Kella, Offer; Ramasubramanian, S. Asymptotic irrelevance of initial conditions for Skorohod reflection mapping on the nonnegative orthant. Math. Oper. Res. 37 (2012), no. 2, 301–312.
  • Kella, Offer; Whitt, Ward. Stability and structural properties of stochastic storage networks. J. Appl. Probab. 33 (1996), no. 4, 1169–1180.
  • Meyer, Carl. Matrix analysis and applied linear algebra. With 1 CD-ROM (Windows, Macintosh and UNIX) and a solutions manual (iv+171 pp.). Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000. xii+718 pp. ISBN: 0-89871-454-0
  • Pal, Soumik; Pitman, Jim. One-dimensional Brownian particle systems with rank-dependent drifts. Ann. Appl. Probab. 18 (2008), no. 6, 2179–2207.
  • Ramasubramanian, S. A subsidy-surplus model and the Skorokhod problem in an orthant. Math. Oper. Res. 25 (2000), no. 3, 509–538.
  • Reiman, M. I.; Williams, R. J. A boundary property of semimartingale reflecting Brownian motions. Probab. Theory Related Fields 77 (1988), no. 1, 87–97.
  • Andrey Sarantsev. Explicit rates of exponential convergence for reflected brownian motion with jumps in the positive orthant and for competing levy particles. 2013. Preprint. Available on the arXiv:1305.1653.
  • Taylor, L. M.; Williams, R. J. Existence and uniqueness of semimartingale reflecting Brownian motions in an orthant. Probab. Theory Related Fields 96 (1993), no. 3, 283–317.
  • Varadhan, S. R. S.; Williams, R. J. Brownian motion in a wedge with oblique reflection. Comm. Pure Appl. Math. 38 (1985), no. 4, 405–443.
  • Williams, R. J. Recurrence classification and invariant measure for reflected Brownian motion in a wedge. Ann. Probab. 13 (1985), no. 3, 758–778.
  • Williams, R. J. Reflected Brownian motion in a wedge: semimartingale property. Z. Wahrsch. Verw. Gebiete 69 (1985), no. 2, 161–176.
  • Williams, R. J. Reflected Brownian motion with skew symmetric data in a polyhedral domain. Probab. Theory Related Fields 75 (1987), no. 4, 459–485.
  • Williams, R. J. Semimartingale reflecting Brownian motions in the orthant. Stochastic networks, 125–137, IMA Vol. Math. Appl., 71, Springer, New York, 1995.